HIV Treatment - HLA-B*5701 (Abacavir Treatment) [T88.7]
Dr. med. Kaimo Hirv, Dipl.-Biol. Birgit Busse
Hypersensitivity toward the HIV drug abacavir is a severe side-effect, that limits its use. Approximately 5-8% of all patients develop hypersensitivity reactions with unspecific gastrointestinal and respiratory signs and symptoms as well as fever and skin rashes. Although discontinuation of the drug stops the signs and symptoms quickly, further treatment is contraindicated, as life-threatening reactions may occur. Hypersensitivity toward abacavir is associated with the presence of the HLA-B*57:01 allele (prevalence among the general population approx. 5%). A study (PREDICT-1, 2008) shows that HLA typing prior to beginning of the treatment can lower the risk for hypersensitivity reactions considerably. The FDA has included this association into the warnings/precautions section of the prescribing information (prescribing information Ziagen®). Analysis of the HLA locus prior to treatment is therefore recommended.